Sunday, October 1, 2006

Neutralizing + Antibodies = It Can't Be A Good Thing...

The joint pain continues on a lesser scale…manageable, but annoying, which is much the story of my life!  LOL

 

     I had some time yesterday to do a little Internet research in my quest to understand “Neutralizing Antibodies”…I can’t really claim any big “Ah Ha” about the topic because there’s just not much out there.  So I resorted to investigating the packaging insert of TYSABRI to see just what it’s makers have to say.  Biogen Idec obviously hasn’t had any great “Ah Ha’s” either!  Here’s their direct quote:

 

Patients in Study 1 were tested for antibodies to natalizumab every 12 weeks.  The assays used were unable to detect low to moderate levels of antibodies to natalizumab.  Approximately 9% of patients receiving TYSABRI developed detectable antibodies at least once during treatment.  Approximately 6% of patients had positive antibodies on more than one occasion.  Approximately 82% of patients who became persistently antibody-positive developed detectable antibodies by 12 weeks.  Anti-natalizumab antibodies were neutralizing in vitro.

The presence of anti-natalizumab antibodies was correlated with a reduction in serum natalizumab levels.  In Study 1, the Week 12 pre-infusion mean natalizumab serum concentration in antibody-negative patients was 14.9 mcg/mL compared to 1.3mcg/mL in antibody-positive patients.  Persistent antibody-positivity was associated with a substantial decrease in the effectiveness of TYSABRI.  The risk of increased disability and the annualized relapse rate were similar in persistently antibody-positive TYSABRI-treated patients and patients who received placebo.  A similar phenomenon was also observed in Study 2.

Infusion-related reactions most often associated with persistent antibody-positivity included uticaria, rigors, nausea, vomiting, headache, flushing, dizziness, pruritis, tremor, feeling cold, and pyrexia.  Additional adverse events more common in persistent antibody-positive patients included myalgia, hypertension, dyspnea, anxiety, and tachycardia.

If the presence of persistent antibodies is suspected, antibody testing should be performed.  Antibodies may be detected and confirmed with sequential serum antibody tests.  Antibodies detected early in the treatment course (e.g., within the first 6 months) may be transient and disappear with continued dosing.  Repeated testing at 3 months after initial positive result is recommended in patients in whom antibodies are detected to confirm that antibodies are persistent.  Prescribers should consider the overall benefits of TYSABRI in a patient with persistent antibodies.

The long-term immunogenicity of TYSABRI and the effects of low to moderate levels of antibody to natalizumab are unknown.  Experience with other monoclonal antibodies suggests that patients who receive therapeutic antibodies after an extended period without treatment may be at higher risk of hypersensitivity reactions than patients who receive regularly scheduled treatment.  It is not known if this will occur with TYSABRI.

Immunogenicity data are highly dependent on the sensitivity and specificity of the assay.  Additionally, the observed incidence of antibody-positivity in an assay may be influenced by several factors, including sampling handling, timing of sampling collection, concomitant medications, and underlying disease.  For these reasons, comparison of the incidence of antibodies to TYSABRI with the incidence of antibodies to other products may be misleading.

 

     OK…what the heck does all THAT mean?!?  Well, applying my limited knowledge of medicine and black magic to the information, it DOES appear neutralizing antibodies aren’t a “good thing”…they can cause the TYSABRI to be less effective and they can cause more infusion reaction symptoms such as JOINT PAINS.

 

     So, what does this mean for me and TYSABRI?  Nothing yet.  The studies do show some people develop neutralizing antibodies early on in treatment, but this was only a transient problem and went away later in treatment.  BUT, that high 82% population were the ones who developed early detected antibodies in the first 12 weeks of treatment and who went on to remain persistently showing neutralizing antibodies…thus Dr. She Who Will Not Be Named suggestion for testing at this juncture.

 

     I’ll be honest with you here.  I don’t like the sound of this, but I am also a premature worrier.  I really HAVE put all of my eggs in one basket at this point…I NEED for TYSABRI to work for me as I’ve run out of other options besides nasty Novantrone/chemo, which I refused to take pre-TYSABRI.  I LIKE the idea of a once a month infusion, hook up to the tube, and then out of the office for another 4 weeks…this is much more tolerable than self-administered injections in my mind (actually, the injections were in my legs and arms…not directly in my mind!).  I LIKE the idea of getting a drug with few side effects AND the idea of slowing the progression of my “aggressive” MS (and please note, no one has EVER called it “progressive” at this point, which is a wonderful thing NOT to hear!).  But still, I worry now…it’s just my style.

 

     Frankly, I can deal with a few days of severe joint pains and overwhelming fatigue once a month if I have to…IF the TYSABRI proves itself useful.  And I will submit my scarred, but tender forearm to another blood draw to test for these so-called neutralizing antibodies…I WILL feign compliance at this point.  LOL  I guess the proof will be in the pudding…or at least in the gelatinous blob of goo called my brain…

8 comments:

sonyasuzanne said...

I'm at the commercial point of DA GAME right now(4th quarter) , and I have to tell you, I have no idea what all that small print was about in this point.  Hasn't someone once said that if it has small print you should run, not walk??  lol

I'm trusting that this Tysabri will work for you.  The joint pain is just trying to put doubts in your head and heart.  Hang in there girl....we're all rootin' ya on for this one to work!  =)

Suzy, in BEAR COUNTRY  

baitulos said...

SUZY:  Not only do my joints hurt now, but also my PRIDE...hopefully the TYSABRI will tackle my MS better than the Seahawks tackled Da Bears...

LD

mdmhvonpa said...

You know, if you invert the horizontal defibulator and align it so it is an orthogonal replication of the vertical demodulator, the juxtaposition of the upconverter with the L-Band transponder will allow you to optimize the Quadluature Phase Shift Key encryption!  It's so simple when you have it explained like that.

baitulos said...

MDMHVONPA:  Well, since you put it like THAT, it's totally understandable! LMAO

LD

pjorpeej said...

Sorry to hear about this Linda... it's got to be a scary thing right about now.

I hope you're one of the lucky ones who "get over" the hurdle.

Hugs!
Peej

baitulos said...

PEEJ:  Thanks for the well-wishes, my friend...I'm hoping for all good things as well!  BTW, did I tell you thank you for the suggestion about the foil trick and the Princess of Darkness???  If not, ty ty!  It's working!

LD

pjorpeej said...

LOL!  Of course it's working!  OGO is never wrong.  <giggle!>

Hugs!
Peej

baitulos said...

PEEJ:  Just for those not in the know, OGO stands for "O' Great One"...yes, dear PJ was dubbed this from her chatroom moderator strong arm days!!!  Moohahahaha...

LD